When I’m teaching airway management to my Perioperative/OR nurses, I often recount the story of what happened during one particular child’s recovery years ago. This case, involving a 2 year old child who developed respiratory depression in the recovery room, demonstrates how good communication, including the ability to challenge an authority figure, can improve patient safety and allow collaborative teamwork in a crisis management situation. Continue reading
I recently visited Honduras with a Head and Neck surgical team where we had a close call with a potential airway obstruction due to a blood clot. The case illustrates how a provider should never make assumptions, because if those assumptions are wrong, you can endanger your patient.
After a long day in the OR, while we were packing up to leave, a nurse from the ward ran in and said that one of the patient’s who had had a septoplasty that day for chronic sinusitis was bleeding. I immediately started setting up the OR again while our surgeon went over to the ward. Continue reading
During intubation, any liquid in the mouth that obscures the view of larynx not only hinders visualization, it risks aspiration. We’re used to being able to rapidly suction the mouth clear or secretions, blood, or vomit and then have a clear view of the larynx. But sometimes, either because of continued profuse bleeding or massive emesis, fluid continues to accumulate while we’re watching. How can you manage this situation and successfully intubate? Here I describe two cases, one involving blood and the other massive emesis, that required intubation through a large puddle of fluid. I offer tips and tricks to assist you in your future emergency management. Continue reading
For the last 3 months, I’ve been teaching critical event training classes for our OR and Perioperative RNs, Anesthesia MDs and CRNAs, and OR techs in preparation for opening our new hospital in San Diego. Several of the scenarios involved pediatric cases. As part of that process, I’ve been reviewing with my providers ways to avoid the potentially deadly problem of pediatric drug dosing errors as well as ways to avoid them.
Pediatric drug errors are unfortunately common. The literature states that medication errors occur in 5% to 27% of all pediatric medication orders, a very sobering number. Considering that many of these errors occur in the smallest, and therefore most vulnerable, of our little patients, the potential impact is especially great. Let’s discuss some of the ways to make pediatric medication administration safer. Continue reading
Alveolar gas exchange depends not only on ventilation of the alveoli but also on circulation of blood through the alveolar capillaries. This makes sense. You need both oxygen in the alveoli, and adequate blood flow past alveoli to pick up oxygen, other wise oxygen cannot be delivered.
When the proper balance is lost between ventilated alveoli and good blood flow through the lungs, ventilation/perfusion mismatch is said to exist. The ventilation/perfusion ratio is often abbreviated V/Q. V/Q mismatch is common and often effects our patient’s ventilation and oxygenation. There are 2 types of mismatch: dead space and shunt.
This article will describe how dead space is different from shunt. It will help you understand how you can use these concepts to care for your patient. Continue reading
There is nothing quite as scary as being in the middle of administering an anesthetic and having your anesthesia machine fail. In my 36 years of anesthesia practice I’ve had this happen to me a few times. Knowing how to quickly troubleshoot your machine, and knowing how to protect your patient are important, potentially life-saving skills. It helps to have thought through the steps to rescue the situation before it happens to you.
Here I describe how I learned this lesson the hard way on a volunteer medical mission to rural Honduras. When my machine failed, I was poorly prepared and this forced crisis management that I could easily have avoided with a little forethought and preparation.
Although the initial FDA warnings about potentially fatal codeine overdose in children were released in 2012, I’m recently discovered that a few of my surgeon and nursing colleagues were still unaware of the potential risks. Therefore I thought it might be helpful to bring up the topic so people can remind their own colleagues of the risks.
Codeine must be used with extreme caution, if at all, in young children or pregnant women because of variants in the enzymes some patient’s use to metabolize the drug. Continue reading